Montana, 2007

Hail and Damaging Wind in Montana, May 17, 2007

May 17, 2007 · NWS TFX · 2 events in 2 counties and zones

Severe thunderstorms developed during the late afternoon and early evening hours on the 17th over portions of North Central Montana. Hail the size of a half dollar and wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed during the late afternoon and early evening hours on the 17th over portions of North Central Montana. Hail the size of a half dollar and wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 17, 1:57 PM MST, 33 minutes earlier.

Area forecast discussion, May 17, 1:57 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT THU MAY 17 2007

.DISCUSSION...
TONIGHT THROUGH SATURDAY...TEMPERATURES THAT ARE WELL ABOVE NORMAL
AND AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY ARE MOST NOTEWORTHY
DURING THIS PERIOD. A WEAK DISTURBANCE WEST OF THE FORECAST AREA
WILL MOVE EAST OVERNIGHT...CONTRIBUTING TO THUNDERSTORM DEVELOPMENT
THIS EVENING...PRIMARILY OVER THE SOUTHWEST AND CENTRAL MOUNTAIN
RANGES...SPREADING TO THE CENTRAL PLAINS AND DISSIPATING BY
MIDNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BUILD ONCE AGAIN
TOMORROW AFTERNOON...WITH TEMPERATURES REMAINING QUITE WARM. WIND IN
THE VICINITY OF THUNDERSTORMS MAY BE QUITE GUSTY FOR A TIME.
MEASURABLE PRECIPITATION WILL BE MOST LIKELY DURING SATURDAY ACROSS
THE NORTHERN ROCKIES AND NORTH CENTRAL PLAINS. ZUMPFE

SATURDAY NIGHT THROUGH THURSDAY NIGHT...THE UPPER LEVEL PACIFIC
TROUGH WILL SLOWLY MOVE INTO MONTANA SATURDAY NIGHT AND
SUNDAY...THEN IT WILL BE OVER MONTANA SUNDAY NIGHT THROUGH MONDAY
NIGHT. TEMPERATURES WILL COOL SOMEWHAT SATURDAY NIGHT AND SUNDAY
ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA...BUT THEY WILL REMAIN
NEAR TO ABOVE NORMAL WITH A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS. MUCH COOLER AIR WILL ACCOMPANY THE UPPER
TROUGH...LOWERING TEMPERATURES BELOW NORMAL FOR SUNDAY NIGHT THROUGH
MONDAY NIGHT...AND INTO TUESDAY. AFTER INITIALLY
DESTABILIZING...ALLOWING FOR RAIN SHOWERS SUNDAY AND THUNDERSTORMS
MONDAY AFTERNOON /ESPECIALLY EAST/...SOME STABILIZATION WILL OCCUR
AS THE COOL AIR SETTLES IN. THERE WILL STILL BE A CHANCE FOR RAIN
AND MAINLY MOUNTAIN SNOW SHOWERS AS A SHORTWAVE MOVES THROUGH THE
AREA. TEMPERATURES WILL BE COOL ENOUGH MONDAY NIGHT FOR A CHANCE OF
SNOW OR RAIN MIXED WITH SNOW OVER THE PLAINS AND IN THE VALLEYS.
SOME SIGNIFICANT SNOWS COULD ACCUMULATE OVER THE NORTHERN ROCKIES.
THE TROUGH WILL EXIT THE AREA TUESDAY AND TUESDAY NIGHT...LEAVING A
DRIER NORTHWEST FLOW ALOFT IN ITS WAKE. THIS WILL BRING A GRADUAL
DECREASE IN THE CHANCE OF PRECIPITATION TO THE AREA...WITH A GRADUAL
INCREASE IN TEMPERATURES. A MORE MOIST WESTERLY FLOW ALOFT WILL
DEVELOP OVER THE AREA FOR WEDNESDAY AND WEDNESDAY NIGHT FOR A SLIGHT
CHANCE OF MOUNTAIN PRECIPITATION AND NEAR TO SLIGHTLY ABOVE NORMAL
TEMPERATURES. COULSTON/DB

&&

.AVIATION...
UPDATED 1630Z.
FLOW BECOMES MORE SOUTHWESTERLY AND UNSTABLE DURING THE AFTERNOON
AND EVENING...AS THE UPPER LEVEL RIDGE OVER THE AREA SHIFTS TO THE
EAST. A WEAK COLD FRONTAL BOUNDARY WILL ALSO MOVE SOUTHEAST THROUGH
NORTH CENTRAL MONTANA TODAY. ISOLATED THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND EVENING IN THE WEAKLY UNSTABLE AREA WITH
SUFFICIENT MID LEVEL MOISTURE FOR THESE STORMS. THEY SHOULD START
OVER THE HIGHER TERRAIN THEN DRIFT NORTHEASTWARD. THE AIRMASS WILL
STABILIZE SOMEWHAT AFTER 02Z AND WITH AREAS OF MID AND HIGH CLOUDS
LINGERING OVER THE AREA. VFR CONDITIONS WILL PERSIST THROUGH TONIGHT
AND EARLY FRIDAY. DB

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  79  50  78 /  20  10  20  40
CTB  48  76  48  70 /  10  10  20  40
HLN  50  83  50  79 /  20  20  20  20
BZN  49  84  49  81 /  20  20  20  20
WEY  41  74  40  73 /  20  10  20  20
DLN  48  82  48  79 /  20  10  20  20
HVR  55  81  52  75 /  20  10  20  40
LWT  50  80  49  79 /  20  10  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM...DB/COULSTON
AVIATION...DB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 17, 1:23 PM MST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
223 PM MDT THU MAY 17 2007

MTZ009>014-044>054-182030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
223 PM MDT THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD STORM SYSTEM IS EXPECTED TO AFFECT CENTRAL AND SOUTHWEST
MONTANA MONDAY AND TUESDAY. SNOW LEVELS ARE EXPECTED TO LOWER TO
4500 FEET WITH ACCUMULATING SNOWS POSSIBLE IN THE MOUNTAINS. SOME
SNOW IS ALSO POSSIBLE IN LOWER ELEVATIONS MONDAY
NIGHT...ESPECIALLY NEARER THE ROCKY MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-182030-
BEAVERHEAD-MADISON-GALLATIN-
223 PM MDT THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD STORM SYSTEM IS EXPECTED TO AFFECT CENTRAL AND SOUTHWEST
MONTANA MONDAY AND TUESDAY. SNOW LEVELS ARE EXPECTED TO LOWER TO
5500 FEET WITH ACCUMULATING SNOWS POSSIBLE IN THE MOUNTAINS. SOME
SNOW IS ALSO POSSIBLE IN LOWER ELEVATIONS MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 139 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fergus

When
May 17, 2:30 PM MST
Where
Fergus County, 2.28 mi NNE of Grassrange Clark Arp
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.100, -108.800

A severe thunderstorm dropped 1.25 inch diameter hail at Grass Range 5N.

Thunderstorm Wind, Chouteau

When
May 17, 8:10 PM MST
Where
Chouteau County, 5.53 mi N of Big Sandy
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.260, -110.120

A severe thunderstorm produced a wind gust to 70 mph at Big Sandy 6N.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31175, 31176.